Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS North Platte, NE

May 22, 1999Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 1999, 6:31 PM CDT for Frontier County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 6:31 PM CDT (23:31 UTC)
Expired
May 22, 1999, 7:20 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:40 PM CDTHail 0.75Stockville, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 222329 RRA
SVRLBF
NEC063-230020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 720 PM CDT

* AT 628 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES NORTH OF MCCOOK OR 17 MILES WEST OF
  MEDICINE CREEK DAM... MOVING SOUTHEAST AT 25 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MEDICINE CREEK DAM           BY 700 PM CDT
  RED WILLOW DAM               BY 645 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:43 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 22, 3:43 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT SAT MAY 22 1999

...VOLATILE WEATHER EVENT UNDERWAY...

MESOETA INDICATES RICH THETA-E AIR WILL DROP SWD WITH THE COLD FRONT
ACROSS NORTH CNTL AND NW NEB BY 06Z.  THEREAFTER GRADUAL CLEARING
SHOULD BE UNDERWAY WITH NORTH WINDS... SUBSIDENCE AND DRYING.  SUNDAY
LOOKS SUNNY AND DRIER WITH RIDGE CONTINUE TO BUILD IN ACROSS ERN
2/3 OF FCST AREA.  STILL SOME RESIDUAL CLOUDINESS AND MOISTURE ACROSS
THE EASTERN PANHANDLE AT 700 MB.  ALSO...WEAK UP SLOPE FLOW WILL
CONTINUE TO PRODUCE SHRAS THROUGH 15Z AND MOSTLY CLOUDY SKIES INTO
THE EARLY AFTERNOON.

ALL MODELS ADVERTISE CLEAR SKIES FOR SUNDAY NIGHT WITH THE MIDLEVEL
RIDGE WHICH SHOULD LAST INTO MONDAY.  BY MONDAY NIGHT THE UPPER LOW
ACROSS SWRN U.S. SHOULD BEGIN TO LIFT OUT WITH WEAK RETURN ACROSS
WRN HIGH PLAINS.  ATTM TUES EXTENDED FCST SHOULD HOLD.

.LBF...NEZ022-056 TORNADO WATCH UNTIL 9 PM MDT
       NEZ008>010-015-026>029-103-113-171 SEVERE THUNDERSTORM WATCH
       UNTIL 10 PM CDT.

COLE

In the hours before

Local storm report, May 22, 5:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
536 PM CDT SAT MAY 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    5 N BROKEN BOW            NE   0.75 INCH HAIL
05/22/99   CUSTER

FWM
Local storm report, May 22, 5:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
536 PM CDT SAT MAY 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    5 N BROKEN BOW            NE   0.75 INCH HAIL
05/22/99   CUSTER

FWM
Special weather statement, May 22, 5:54 PM CDT, 37 minutes before
NEZ006>010-025>029-037-222346-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SAT MAY 22 1999

...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF NORTH
CENTRAL NEBRASKA...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES... KEYA PAHA...BOYD...BROWN...
ROCK...HOLT...THOMAS...BLAINE...LOUP...GARFIELD...WHEELER AND LOGAN.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT ACROSS CUSTER
COUNTY.

A POWERFUL LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER CONTINUES
MOVING SOUTHEAST ACROSS CENTRAL NEBRASKA.  NORTH OF THESE STORMS...
PERIODS OF LIGHT RAIN AND SHOWERS WILL GRADUALLY END WITH CLEARING
TO FOLLOW LATER THIS EVENING.

COLE
Special weather statement, May 22, 5:54 PM CDT, 37 minutes before
NEZ006>010-025>029-037-222346-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SAT MAY 22 1999

...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF NORTH
CENTRAL NEBRASKA...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES... KEYA PAHA...BOYD...BROWN...
ROCK...HOLT...THOMAS...BLAINE...LOUP...GARFIELD...WHEELER AND LOGAN.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT ACROSS CUSTER
COUNTY.

A POWERFUL LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER CONTINUES
MOVING SOUTHEAST ACROSS CENTRAL NEBRASKA.  NORTH OF THESE STORMS...
PERIODS OF LIGHT RAIN AND SHOWERS WILL GRADUALLY END WITH CLEARING
TO FOLLOW LATER THIS EVENING.

COLE
Special weather statement, May 22, 6:09 PM CDT, 22 minutes before
NEZ038-222345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT SAT MAY 22 1999

...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS CUSTER COUNTY...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR CUSTER COUNTY.

A POWERFUL LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER CONTINUES
MOVING RAPIDLY SOUTHEAST ACROSS CENTRAL NEBRASKA.  NORTH OF THESE
STORMS...ACROSS NORTH CENTRAL NEBRASKA...PERIODS OF LIGHT RAIN AND
SHOWERS WILL GRADUALLY END WITH CLEARING TO FOLLOW LATER THIS
EVENING.

COLE
Special weather statement, May 22, 6:09 PM CDT, 22 minutes before
NEZ038-222345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT SAT MAY 22 1999

...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS CUSTER COUNTY...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR CUSTER COUNTY.

A POWERFUL LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER CONTINUES
MOVING RAPIDLY SOUTHEAST ACROSS CENTRAL NEBRASKA.  NORTH OF THESE
STORMS...ACROSS NORTH CENTRAL NEBRASKA...PERIODS OF LIGHT RAIN AND
SHOWERS WILL GRADUALLY END WITH CLEARING TO FOLLOW LATER THIS
EVENING.

COLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:04 PM CDTSevere Thunderstorm WarningLBFGarden46 min
May 21, 8:29 PM CDTSevere Thunderstorm WarningLBFDeuel46 min
May 22, 1:22 PM CDTSevere Thunderstorm WarningLBFBlaine48 min
May 22, 1:39 PM CDTSevere Thunderstorm WarningLBFRock46 min
May 22, 1:44 PM CDTSevere Thunderstorm WarningLBFLoup61 min
May 22, 2:11 PM CDTSevere Thunderstorm WarningLBFCherry34 min
May 22, 2:18 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 22, 2:35 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown45 min
May 22, 2:38 PM CDTSevere Thunderstorm WarningLBFGarfield62 min
May 22, 3:03 PM CDTSevere Thunderstorm WarningLBFWheeler62 min
May 22, 3:10 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas50 min
May 22, 3:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown59 min
May 22, 3:52 PM CDTSevere Thunderstorm WarningLBFLoup63 min
May 22, 3:55 PM CDTSevere Thunderstorm WarningLBFCuster65 min
May 22, 5:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.